Home Health & Wellbeing
Need support urgently? Head to this thread.

going on antidepressants, what are the first few weeks like?

Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
I'm having a really hard time at the moment. Seems like everything has come at once and I feel like I can't cope. I should be focussing on my work (I'm a final year student with all my work due in a matter of weeks) but I just keep crying and worrying about the future.

I really want to see the doctor and ask for some help but I have some concerns: if I am prescribed anti depressants, will I be able to get through the next few weeks or do they take some time to kick in? Does anyone have any experience? I know they can have side effects, I can't really get my studies finished if I can't sleep or feel sick, but at the same time, I am getting nothing done at the moment feeling so miserable.

Comments

  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    well firstly, they may not put you on anti-depressents. Despite what the media, and everyone says, gps dont all want to put you on anti-depressents. My gp didn't want me to, but after visiting her a few times, we both agreed to give it a try.

    Also, you may not see an improvement at all, like alot of medicines, theres all different types, and so finding a suitable may take time, and experimenting.

    Anyway to answer your questions. Anti-depressents take a few weeks to kick in, normally about 4-6 weeks i think they say. But they could help before, or it may take longer, or like i said they may not help at all. As for side effects everyone is different, and its hard to say whether you will have side effects and if you do when.

    Go and speak to your gp, and talk through your concerns with them, if they suggest anti-depressents.

    How long have you been feeling like this? could it just be that you are under quite a bit of pressure with it being your final year, and exams and such?
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    Thank you for your reply.

    I have been feeling up and down for ages and ages but it just seems a lot worse lately. Yes I'm under a lot of pressure at the moment but it doesn't seem like a temporary thing. I am a bit nervous of talking to my doctor, it's always a different one.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    Hey
    Sorry that you're feeling down. Obviously as RepeatToFade said, you should really go and speak to your doctor about what u just asked us. From a personal experience, my antidepressants (I was on Sertraline, and now Cipramil) made me feel bloody awful for about 3 days just after starting taking them, and started to kick in after about 6 weeks. That was me though, it's different for everyone. Good luck.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    i was on citalopram and for the first month or so it made me feel really sick mainly in the mornings. i didnt eat much during that first month but it got better. do u think u will feel better after your exams are over when there is less pressure or do u have other things going on?is your medical centre a uni one or just a normal one?
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    i have never slept so much in my life. and i sleep a lot normally. some drugs were better than others, but generally i was sleeping my life away.

    they affect different people in really different ways, but i would maybe think about leaving the drugs until after you're deadlines. you'll get nowt at all done if you react like me and sleep 20 hours a day.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    i was on fluoxetine and was told i would feel worse rather than better for the first couple of weeks. after that though i started feeling loads better.

    if you don't want to start anything til after your deadlines because of possible side affects , then perhaps natural stress relievers and mood lifters may be beneficial to you in the mean time and help you feel better. excercise and things like yoga really can help you feel better and would be easy to fit round your life. half an hour speed walking etc or a swim a couple of times a week may help if you aren't excercising much at the moment. it really made a difference to my mental health, and doesnt have side effects that will effect your studies in a negative way.

    if you do have depression then you will need help in some form, but these are things you can do to help yourself too.

    hope that helps xx
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    hey it cant be that bad im sure tho sayin that u feel so low u dont think like that, ive been on sum b4 they took about 4wks to kick in but i stopped soon after as u can get addicted. if you wanna chat msg me. take care.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    Just to add to the personal experiences, you might want to take a look at some of our articles about antidepressants to understand them a bit better:

    Antidepressants

    Antidepressant overview

    ADs - pros and cons

    If you want to speak to someone about this before going to your GP, I'd suggest ringing Saneline - they will be able to answer any questions you have:

    Saneline
    Offers practical information, crisis care and emotional support to anybody affected by mental health problems.
    Web: www.sane.org.uk
    Tel: 0845 767 8000

    Hope you're feeling better soon :)
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    aya chick, i can see why you might be feeling so poo, but try as hard as you can to stay off the A.D. i was on citalopram for a while with panic attacks and depression and then doc put me on effexor which ive been on for a year and half, troble is theyrea pain in the arse to come off of, spesh effexor matey take it from me dont go near the effexor route! good on it , shitter off it!!! sound silly but how bout talking to someone who doenst know you (apart from this forum!) theres usually councillors at your local family planning, docs etc. i was dead against em, but theyer actually ok! good luck my luvley!.xxx :thumb: :chin: :thumb:
Sign In or Register to comment.